Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Mobile, AL

March 13, 2003Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 2003, 4:00 PM CST for Butler County, Crenshaw County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 4:00 PM CST (22:00 UTC)
Expired
Mar 13, 2003, 4:45 PM CST
In force
45 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Butler County, AL, Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:10 AM CSTSevere Thunderstorm WatchSPC6 hr
Mar 13, 3:10 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 132200
SVRMOB
ALC013-041-132245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL ALABAMA
  CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 445 PM CST

* AT 400 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OAKY STREAK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGE BY 425 PM CST
  BRANTLEY...LUVERNE BY 430 PM CST
  PATSBURG BY 435 PM CST
  GLENWOOD BY 440 PM CST

STRONG DAMAGING WIND...LARGE HAIL TO THE SIZE OF GOLFBALLS...AND 
HEAVY RAIN ARE LIKELY WITH THIS STORM.  IF IN THE PATH OF THIS 
STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3167 8662 3153 8660 3153 8612 3181 8617

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:35 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 13, 3:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST THU MAR 13 2003

WILL BE A BUSY LATE AFTERNOON AND EVENING FOR FCST AREA AS LINE OF
SEVERE STORMS MOVES ACROSS THE REGION.  SQUALL LINE JUST ENTERING
WESTERN PORTIONS OF CWA AT THIS TIME AND WILL CONTINUE TO PROPAGATE
EASTWARD THROUGH THE EVENING HOURS AS COMBINATION OF APPROACHING
SHORTWAVE AND MODERATE AMOUNTS OF INSTABILITY AND SHEAR CONTINUE TO
SUGGEST A CONTINUED THREAT OF WIND/HAIL.  REGIONAL VWPS INDICATE
PRIMARILY UNIDIRECTIONAL WIND SHEAR PROFILES...THUS EXPECT PRIMARY
THREAT TO BE STRAIGHT LINE WIND DAMAGE.  COLD POOL ALOFT WILL ALSO
MAINTAIN THREAT OF LARGE HAIL.  WITH VERY HEAVY RAINFALL MOVING
ACROSS EASTERN ZONES THIS EVENING...WILL MAINTAIN THE FLASH FLOOD
WATCH FOR TONIGHT...BUT TRIM IT A LITTLE ON THE WESTERN EDGE.

FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS THE FCST AREA THROUGH
FRIDAY NIGHT  WITH WEAK WAVE EXPECTED TO DEVELOP AND MOVE NORTH
ACROSS THE REGION ALONG THE BOUNDARY SATURDAY-SUNDAY.  THIS WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS INTO LATER PART OF THE
WEEKEND.  BRIEF BREAK IN RAINFALL EARLY NEXT WEEK...BUT INCREASING
SOUTHERLY WINDS AND INSTABILITIES IN ADVANCE OF ANOTHER FRONTAL
SYSTEM LATE TUESDAY THROUGH WEDNESDAY...BRINGING INCREASE OF PCPN
CHANCES AGAIN.  HIGH PRESSURE BUILDS ACROSS THE FCST AREA ON
THURSDAY...WITH RAIN CHANCES DIMINISHING.

12/SHEPHERD

MOB TB 060/072 057/072 055 12954
PNS TB 062/074 059/072 058 12+54
DTS TB 062/074 059/072 058 12+54
GZH TB 058/072 054/071 052 12+54
2RO TB 056/072 053/071 052 12854
61A TB 058/072 054/071 052 12+54

.MOB...
AL...FLASH FLOOD WATCH FOR TONIGHT ALZ055>064.
FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-006.
MS...FLASH FLOOD WATCH FOR TONIGHT MSZ078-079.
Hazardous weather outlook, Mar 13, 10:15 AM CST, 5 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1015 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL
GULF COAST REGION.  THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  A SMALLER AREA OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL
ALABAMA THROUGH LATE MORNING.

THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST
MISSISSIPPI BY 1 PM.  THESE STORMS WILL LIKELY ENTER THE REGION AS
SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE
AFTERNOON PROGRESSES.   TIMING WISE...AREAS SOUTH AND EAST OF I-65
CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST.

THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY.  A FLASH
FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT.  AS THE
GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW
DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND
OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL.
IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM
THESE THUNDERSTORMS.

SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST
THROUGH THE VERY LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL
DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH
THIS EVENING.

In the hours before

Special weather statement, Mar 13, 11:15 AM CST, 4 hours 45 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CST THU MAR 13 2003

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF
ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA.  THE WATCH
WILL BE IN EFFECT UNTIL 400 PM.

IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE...
CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX.

IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH...
WIGGINS...GEORGE...PERRY...STONE AND WAYNE.

IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH...
ESCAMBIA...SANTA ROSA AND OKALOOSA.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Mar 13, 12:54 PM CST, 3 hours 6 minutes before
ALZ051>054-MSZ067-132015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CST THU MAR 13 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW
AND WAYNE COUNTIES UNTIL 215 PM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI.
THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT
PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE
COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON.

THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST
MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:28 PM CSTSpecial Marine WarningMOB2 hr
Mar 12, 6:28 PM CSTSpecial Marine WarningMOB2 hr
Mar 12, 8:21 PM CSTSpecial Marine WarningMOB2 hr
Mar 13, 1:03 AM CSTSpecial Marine WarningMOB57 min
Mar 13, 1:30 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile30 min
Mar 13, 2:06 AM CSTSevere Thunderstorm WarningMOBBaldwin39 min
Mar 13, 2:10 AM CSTSpecial Marine WarningMOB65 min
Mar 13, 2:10 AM CSTSpecial Marine WarningMOB65 min
Mar 13, 2:35 AM CSTSpecial Marine WarningMOB55 min
Mar 13, 9:22 AM CSTSevere Thunderstorm WarningMOBMonroe23 min
Mar 13, 9:26 AM CSTSevere Thunderstorm WarningMOBMonroe19 min
Mar 13, 1:47 PM CSTSevere Thunderstorm WarningMOBClarke28 min
Mar 13, 2:26 PM CSTSevere Thunderstorm WarningMOBClarke34 min
Mar 13, 2:59 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe31 min
Mar 13, 3:05 PM CSTTornado WarningMOBWashington25 min
Mar 13, 3:10 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw50 min
Mar 13, 3:16 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe29 min
Mar 13, 3:27 PM CSTSevere Thunderstorm WarningMOBWashington33 min
Mar 13, 3:30 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe30 min
Mar 13, 3:45 PM CSTSevere Thunderstorm WarningMOBConecuh45 min
Mar 13, 3:46 PM CSTSevere Thunderstorm WarningMOBMobile44 min
Mar 13, 4:03 PM CSTSpecial Marine WarningMOB117 min
Mar 13, 4:03 PM CSTSpecial Marine WarningMOB117 min
Mar 13, 4:20 PM CSTSevere Thunderstorm WarningMOBCovington40 min
Mar 13, 4:21 PM CSTSevere Thunderstorm WarningMOBBaldwin54 min
Mar 13, 4:26 PM CSTSevere Thunderstorm WarningMOBConecuh34 min
Mar 13, 4:29 PM CSTSevere Thunderstorm WarningMOBMobile31 min
Mar 13, 4:38 PM CSTSevere Thunderstorm WarningMOBEscambia22 min
Mar 13, 4:58 PM CSTSevere Thunderstorm WarningMOBCovington47 min
Mar 13, 5:11 PM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Mar 13, 5:13 PM CSTSevere Thunderstorm WarningMOBEscambia32 min
Mar 13, 5:33 PM CSTSevere Thunderstorm WarningMOBBaldwin42 min
Mar 13, 5:44 PM CSTSevere Thunderstorm WarningMOBCovington46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.